Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 41, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 30, 2004, 11:07 PM EDT for Anson County, North Carolina. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2004, 11:07 PM EDT (03:07 UTC)
- Expired
- Aug 31, 2004, 12:30 AM EDT
- In force
- 83 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Anson County, NC
The radar
The Raleigh/Durham radar (KRAX), 157 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 310309
FFWRAH
NCC007-310430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1107 PM EDT MON AUG 30 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ANSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1230 AM EDT
* AT 1107 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN ANSON COUNTY.
TWO TO THREE INCHES OF RAIN HAS FALLEN OVER THE AREA DURING THE
PAST 2 HOURS...AND AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE THROUGH
1230 PM.
* SLOW MOVING THUNDERSTORMS MAY PRODUCE FLOODING AROUND...
ANSONVILLE...
BARNSVILLE...
CEDAR HILL...
WADESBORO...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY. DRIVERS SHOULD BE ALERT FOR FLOODING
ON THE ROAD...SOME WATER HAS ALREADY BEEN REPORTED OVER ROUTE 52
BETWEEN ANSONVILLE AND NORWOOD.
LAT...LON 3511 7991 3491 7986 3497 8030 3518 8027
3516 8018 3519 8011 3509 8003
$$
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 10:00 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 30, 10:00 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1000 PM EDT MON AUG 30 2004 .SYNOPSIS... REMNANTS OF TROPICAL DEPRESSION GASTON CONTINUE TO MOVE SLOWLY AWAY FROM EASTERN VA AT 01Z/31. A SURFACE TROUGH EXTENDED FROM THE CIRCULATION CENTER SOUTHWEST THROUGH THE PIEDMONT OF NC/SC. A WEAK SURFACE WAVE WAS NOTED NEAR CHARLOTTE ALONG THE SURFACE TROUGH. && .SHORT TERM (REST OF TONIGHT)... THUNDERSTORMS HAVE BEEN A CONCERN OVER THE WESTERN PIEDMONT THIS AFTERNOON AND EVENING WHERE SURFACE HEATING COMBINED WITH A TROUGH OF LOW PRESSURE TO INITIATE DEVELOPMENT. AN ISOLATED WIND DAMAGE EVENT OCCURRED 10 MILES S-SE OF WINSTON-SALEM WITH A LARGE TREE FALLING ONTO CARS... DUE TO THUNDERSTORM WIND GUSTS TO AROUND 40 MPH. AT 1000 PM... THERE WAS AN WEST TO EAST LINE OF ACTIVITY EXTENDING FROM SOUTHERN STANLY COUNTY EAST TO MONTGOMERY AND RICHMOND COUNTIES. THIS LINE WAS NORTH OF THE LARGE CLUSTER OF STORMS THAT HAD PRODUCED VERY HEAVY RAIN AND EXCESSIVE CG LIGHTNING JUST S-SE OF CHARLOTTE. THE WATER VAPOR IMAGERY INDICATED DEEP MOISTURE STILL EXISTS OVER AND EAST OF THE MOUNTAINS EVEN IN THE WAKE OF GASTON. BLACKSBURG AND GREENSBORO SOUNDINGS CONTINUED MOIST... ESPECIALLY AT GREENSBORO ALONG THE SURFACE TROUGH. THIS UPDATE WILL RAISE THE POP THROUGH THE EARLY MORNING HOURS ACROSS THE SOUTHERN TIER OF COUNTIES FROM ALBEMARLE AND WADESBORO EAST TO CLINTON. CURRENT DATA SUGGESTS THE HEAVIEST RAIN PRODUCING THUNDERSTORMS SHOULD REMAIN IN SC... POSSIBLY DEVELOPING INTO RICHMOND/ANSON/SCOTLAND/HOKE BEFORE ENCOUNTERING A LESS FAVORABLE MORE STABLE ENVIRONMENT TO THE EAST. ELSEWHERE... ONLY ISOLATED ACTIVITY WILL DIMINISH SHORTLY. -BADGETT && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 115 PM EDT MON AUG 30 2004 SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...DRYING SLOW TO OCCUR IN THE WAKE OF GASTON. AIRMASS MOIST TONIGHT INTO TUESDAY MORNING. WILL CARRY LOW POPS THIS EVENING...POPS HIGHER IN THE NORTHEAST TIER DUE TO GASTONS SLOW EXIT. LACK OF LIFT FOR THE OVERNIGHT SO POPS NOT INCLUDED IN TEXT FORECAST. EASTERN HALF OF FORECAST AREA FAVORED FOR SCATTERED SHOWERS AND THUNDERSTORMS TUE AFTERNOON AND EVENING WHERE MOISTURE DEEPER AND WEAK SURFACE TROUGH LIES. MOS TEMPS REASONABLE. HAS BEEN SIGNIFICANT TRAINING OF CELLS ABOUT GASTONS CIRCULATION CENTER...SIGNIFICANT FLOODING IN PERSON COUNTY. FLOOD WATCH MAY BE EXTENDED INTO THE EARLY EVENING FOR SEVERAL NORTHERN COUNTIES TOWARD VIRGINIA...PENDING SPEED OF GASTONS EXIT. UPDATE...FLOOD WATCH WILL NOT BE NEEDED FOR THIS EVENING. LONG TERM (WEDNESDAY THROUGH MONDAY)... WEDNESDAY...SURFACE TROUGH PUSHES SOUTH AND EAST OF AREA AS HIGH PRESSURE OVER OHIO VALLEY BUILD SOUTH/SOUTHEAST INTO THE AREA. THIS RESULTS IN WEDGE TYPE PATTERN OVER CWA (NORTHEAST FLOW). ETA PUSHES DEEP MOISTURE SOUTH OF AREA DURING THE MORNING WHILE GFS SLOWER AS INDICATE FAIRLY WET SCENARIO FOR CWA DURING THE MORNING. FOR NOW WILL KEEP A CHANCE SOUTHERN HALF FOR THE MORNING WEDNESDAY. WEDNESDAY NIGHT THROUGH FIRST HALF OF SATURDAY...DRY PERIOD BEFORE RETURN MOISTURE FROM THE SOUTH/SOUTHEAST AS FRANCES APPROACHES. SATURDAY THROUGH MONDAY...TO START THIS PERIOD...MAINLY DIURNAL CONVECTION AS MOISTURE INCREASES. THEN CONDITIONS TOWARD END OF THIS PERIOD WILL LARGELY DEPEND ON TRACK OF FRANCES. MODELS CONTINUE THEIR DIFFERENCES. AT THIS POINT WILL CONTINUE CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES AROUND SEASONAL NORMS. BUT WILL NEED ADJUSTMENTS AS CLOUDS AND CHANCES FOR SHOWERS/RAIN INCREASES. AVIATION... REMNANTS AND CORE OF GASTON CONTINUE TO ROTATE ACROSS THE CENTRAL AND NORTHEAST SECTIONS OF THE CWA...DRIFTING SLOWLY TO THE NORTH/NORTHEAST. HEAVIER RAIN BANDS CONTINUE ROTATE ACROSS THE NORTH-CENTRAL AND NORTHEAST SECTIONS. FOR THE WEST AND SOUTHERN TIER SECTIONS LOW STRATUS HAVE LIFTED TO BKN STRATOCU 2-3KFT...VSBYS GREATER THAN 6 MILES. POTENTIAL FOR SCATTERED RW WITH ISOLATED TRW DUE TO BREAKS AND SOME HEATING. FOR NORTH-CENTRAL AND NORTHEAST...IFR CIGS/VSBYS IN MOD WITH OCNL LIFR CONDITIONS IN HEAVY RAIN BANDS. CONDITIONS WILL SLOWLY IMPROVE TOWARD SUNSET. FOR ENTIRE CWA...OCNL IFR CIGS AND VSBYS TOWARD MIDNIGHT THROUGH SUNRISE IN STRATUS AND FOG. CONDITIONS IMPROVING AFTER 13Z. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SYNOPSIS (UPDATE)... SHORT TERM (UPDATE)...BADGETT
Hazardous weather outlook, Aug 30, 5:47 AM EDT, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 547 AM EDT MON AUG 30 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-311045- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 547 AM EDT MON AUG 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE MAJOR THREAT FROM THE REMNANTS OF TROPICAL STORM GASTON WILL BE FLASH FLOODING...MAINLY NEAR AND NORTH OF THE CENTER OF CIRCULATION... ALTHOUGH ROTATING BANDS OF HEAVY RAINS WILL BRING THE POTENTIAL FOR FLOODING TO OTHER AREAS AS WELL. THE THREAT WILL CLEAR FROM THE WEST AND SOUTHWEST AS THE DAY PROGRESSES AND THE SYSTEM MOVES NORTHEAST. WIDESPREAD RAINS ARE FORECAST TO END NEAR THE VIRGINIA BORDER BY MID TO LATE AFTERNOON TODAY. THERE IS A SMALL THREAT FOR DOWNED TREES...MAINLY FROM GUSTS IN EXCESS OF 35 MPH UPROOTING TREES IN SATURATED SOILS. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Aug 30, 7:40 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT MON AUG 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 10 SE WINSTON-SALEM 36.02N 80.20W
08/30/2004 DAVIDSON NC FOX-8 METRLGST
A TREE WAS BLOWN DOWN WHICH DAMAGED 3 CARS AT 609 JONES ROAD
10 MILES SOUTHEAST OF WINSTON-SALEM (EXTREME NORTHERN
DAVIDSON COUNTY). THE DAMAGE OCCURRED BETWEEN HIGHWAY 52
AND OLD LEXINGTON ROAD DURING A THUNDERSTORM.
&&
BADGETTNearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.